Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

October 21, 2021Brewster County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Oct 21, 2021, 8:01 PM CDT for Brewster County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 21, 2021, 8:01 PM CDT (01:01 UTC)
Expired
Oct 21, 2021, 8:45 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Hail
0.50 in
Wind
50

County Brewster County, TX

What was reported inside it

TimeReportWhereRemark
Oct 21, 8:18 PM CDTTSTM WND GST 67Castolon, TXCASTOLON MESONET MEASURED A 67 MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2296 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

296 
WWUS84 KMAF 220101
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
801 PM CDT Thu Oct 21 2021
 
TXZ279-280-282-220145-
Central Brewster County TX-Chisos Basin TX-Lower Brewster County TX-
801 PM CDT Thu Oct 21 2021

...Strong thunderstorms will impact portions of southwestern 
Brewster County through 845 PM CDT...

At 801 PM CDT, Doppler radar was tracking strong thunderstorms 7 
miles west of Boquillas Canyon, or 11 miles southeast of Panther 
Junction, moving north at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Lajitas, Panther Junction, Chisos Basin, Study Butte, Castolon, Big
Bend National Park, Terlingua, Terlingua Ranch Lodge, Terlingua Ranch
Airport and Barton Warnock Environmental Educational Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2898 10328 2903 10331 2902 10334 2904 10333
      2902 10336 2904 10343 2916 10355 2916 10365
      2923 10378 2940 10379 2965 10273 2952 10281
      2940 10281 2935 10288 2926 10291 2922 10287
      2917 10300 2910 10303 2906 10310 2898 10312
TIME...MOT...LOC 0101Z 163DEG 6KT 2923 10305 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

29

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Oct 21, 6:22 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Oct 21, 6:22 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
622 PM CDT Thu Oct 21 2021

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 555 PM CDT Thu Oct 21 2021

MVFR ceilings at most terminals this morning have cleared to VFR
and this will prevail until early tomorrow morning. Given a
similar environment expected tomorrow morning compared to this
morning, MVFR ceilings will likely return by early morning
tomorrow at all but CNM and FST. BR will be possible and may
reduce visibility below 6SM at terminals with lowered ceilings.
HOB and PEQ may fall to IFR or LIFR ceilings briefly as well.
Timing of these lower ceilings is inconsistent and confidence is
low at this time. Will defer to later TAF issuance for possible
addition of lower ceilings. Otherwise, winds will generally be
light and out of the southeast.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 156 PM CDT Thu Oct 21 2021

Cloud cover this morning and early afternoon have kept temps
around 5 degrees cooler compared to Wednesday, with highs in the
upper 70s and low 80s. A disturbance will push up from Mexico this
afternoon, increasing precipitation chances through this evening.
While a few models are coming into better alignment with storms
across the eastern Permian Basin, the best chances for
thunderstorms will remain along and S of I-10. We are in a
marginal risk for severe weather across the Big Bend region, with
the main concerns being large hail and strong wind gusts. With
slightly cooler temperatures expected this afternoon due to the
cloud cover, some storms may struggle to develop even with the
orographic lift. Any storms that do develop look to move out of
the region or dissipate by midnight. With the substantial cloud
cover continuing overnight, lows Friday morning will be mainly in
the 50s and low 60s.

As the ridge shifts more eastward on Friday, temps will follow
suit. Highs Friday afternoon will be back in the mid to upper 80s
with mostly clear skies and light winds. Models are showing the
potential for some brief thunderstorms Friday evening over the
Davis Mountains, but not much precipitation is expected with these
storms. Otherwise, it will be a mostly warm and nice day to start
the weekend!

&&

.LONG TERM...
(Saturday through  Wednesday)
Issued at 156 PM CDT Thu Oct 21 2021

The upper flow will remain highly zonal throughout the extended
period. This usually means westerly flow creating dry,
downsloping warming for our area interrupted periodically by weak
and fast moving cold fronts. This is exactly what the model
guidance is depicting with highs 5 to 10 degrees above normal.
The only rain chances are going to remain in the Davis Mountains
where orographic lift and elevated heating may provide enough
instability to provide convective initiation. Shear will be weaker
next week so any storms that develop should not be a threat to
become severe.

An upper level trough will move across the western U.S. and into
the Central Plains early next week. This will increase winds
Tuesday, possibly becoming strong in the Guadalupe Mountains. A
strong wind event is not expected in the lower elevations as the
track of the trough takes it north of the optimal path for strong
winds in the Permian Basin, which is good since our dry soils are
prime for a blowing dust event. The trough will push a cold front
through Tuesday night or early Wednesday bringing temperatures
back down closer to normal.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               58  84  62  87 /  10   0   0  10
Carlsbad                 55  85  56  88 /   0  10   0  10
Dryden                   63  86  63  88 /  10   0   0  10
Fort Stockton            59  87  62  89 /  10  10   0  20
Guadalupe Pass           58  78  59  79 /   0  10   0  10
Hobbs                    55  83  57  85 /   0   0   0  10
Marfa                    50  82  51  82 /  10  10   0  10
Midland Intl Airport     59  83  61  87 /  10   0   0  10
Odessa                   60  83  63  88 /  10   0   0  10
Wink                     57  87  60  90 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....10
AVIATION...91
Hazardous weather outlook, Oct 21, 1:59 PM CDT, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Thu Oct 21 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-221900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
159 PM CDT Thu Oct 21 2021 /1259 PM MDT Thu Oct 21 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A few strong storms are possible across the Davis Mountains, Marfa
Plateau, over to the Lower Trans Pecos this afternoon and early
evening. Strong wind gusts, hail, and lightning will be the primary
concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Oct 21, 4:56 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
456 PM CDT Thu Oct 21 2021

TXZ275>277-281-212245-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
Davis Mountains TX-
456 PM CDT Thu Oct 21 2021

...Strong thunderstorms will impact portions of west central
Brewster and east central Presidio Counties through 545 PM CDT...

At 456 PM CDT, Doppler radar was tracking strong thunderstorms 14
miles southwest of Marfa, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Brewster and east central Presidio Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3022 10447 3018 10378 2999 10377 2999 10380
      2985 10380 2992 10447
TIME...MOT...LOC 2156Z 284DEG 9KT 3010 10402

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

29
Special weather statement, Oct 21, 5:13 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
513 PM CDT Thu Oct 21 2021

TXZ277-279-212300-
Central Brewster County TX-Davis Mountains TX-
513 PM CDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of west central
Brewster and eastern Presidio Counties through 600 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Marathon, or 19 miles southeast of Alpine, moving
east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elephant Mountain and Elephant Mountain Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2990 10380 3019 10379 3018 10325 2988 10333
      2985 10380
TIME...MOT...LOC 2213Z 284DEG 9KT 3011 10353

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

29
Special weather statement, Oct 21, 6:15 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
615 PM CDT Thu Oct 21 2021

TXZ276-279-281-220000-
Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX-
615 PM CDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of west central
Brewster and east central Presidio Counties through 700 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 28
miles northeast of Big Bend Ranch State Park, moving southeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Brewster and east central Presidio Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2986 10402 2999 10389 2981 10360 2959 10383
TIME...MOT...LOC 2315Z 306DEG 9KT 2985 10386

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

29
Special weather statement, Oct 21, 7:09 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
709 PM CDT Thu Oct 21 2021

TXZ276-279-281-282-220100-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-Marfa Plateau TX-
709 PM CDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of southwestern
Brewster and southeastern Presidio Counties through 800 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Lajitas, moving south at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lajitas, Study Butte, Terlingua, Big Bend National Park, Terlingua
Ranch Lodge, Terlingua Ranch Airport and Barton Warnock Environmental
Educational Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2923 10376 2922 10378 2927 10379 2926 10380
      2927 10381 2927 10383 2928 10384 2930 10397
      2933 10405 2956 10409 2970 10333 2932 10322
      2931 10328 2931 10330 2930 10333 2921 10374
TIME...MOT...LOC 0009Z 345DEG 6KT 2944 10383

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

29
Special weather statement, Oct 21, 7:11 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
711 PM CDT Thu Oct 21 2021

TXZ279-282-220100-
Central Brewster County TX-Lower Brewster County TX-
711 PM CDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of south central
Brewster County through 800 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Boquillas Canyon, or 26 miles southeast of Panther
Junction, moving northwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boquillas Canyon and Big Bend National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2916 10325 2945 10287 2936 10284 2935 10288
      2926 10291 2924 10287 2922 10287 2921 10289
      2922 10291 2919 10292 2919 10294 2918 10295
      2918 10299 2910 10303 2909 10308 2901 10311
      2902 10311
TIME...MOT...LOC 0011Z 139DEG 9KT 2908 10287

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

29
Special weather statement, Oct 21, 8:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
801 PM CDT Thu Oct 21 2021

TXZ279-280-282-220145-
Central Brewster County TX-Chisos Basin TX-Lower Brewster County TX-
801 PM CDT Thu Oct 21 2021

...Strong thunderstorms will impact portions of southwestern
Brewster County through 845 PM CDT...

At 801 PM CDT, Doppler radar was tracking strong thunderstorms 7
miles west of Boquillas Canyon, or 11 miles southeast of Panther
Junction, moving north at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lajitas, Panther Junction, Chisos Basin, Study Butte, Castolon, Big
Bend National Park, Terlingua, Terlingua Ranch Lodge, Terlingua Ranch
Airport and Barton Warnock Environmental Educational Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2898 10328 2903 10331 2902 10334 2904 10333
      2902 10336 2904 10343 2916 10355 2916 10365
      2923 10378 2940 10379 2965 10273 2952 10281
      2940 10281 2935 10288 2926 10291 2922 10287
      2917 10300 2910 10303 2906 10310 2898 10312
TIME...MOT...LOC 0101Z 163DEG 6KT 2923 10305

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 7:09 PM CDTSpecial Weather StatementMAFBrewster51 min
Oct 21, 7:11 PM CDTSpecial Weather StatementMAF49 min
Oct 21, 7:58 PM CDTAreal Flood AdvisoryMAFBrewster, Presidio3 hr
Oct 21, 8:08 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster52 min
Oct 21, 8:25 PM CDTFlash Flood WarningMAFBrewster3 hr
Oct 21, 10:52 PM CDTRiver Flood WarningMAFBrewster3 hr
Oct 22, 6:07 AM CDTDense Fog AdvisoryMAFAndrews, Gaines4 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.